Alert archive / Florida / Special Marine Warnings in 2012
Special Marine Warning 39, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Apr 6, 2012, 12:14 AM EDT. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2012, 12:14 AM EDT (04:14 UTC)
- Expired
- Apr 6, 2012, 1:15 AM EDT
- In force
- 61 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
The radar
The Key West radar (KBYX), 99 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 4.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1449 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
734
WHUS52 KKEY 060414
SMWKEY
GMZ073-074-060515-
/O.NEW.KKEY.MA.W.0039.120406T0414Z-120406T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
1214 AM EDT FRI APR 6 2012
THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
STRAITS OF FLORIDA FROM CRAIG KEY TO HALFMOON SHOAL 20 TO 60 NM
OUT...
* UNTIL 115 AM EDT
* AT 1210 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
TWO CLUSTERS OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35
KNOTS...FROM 38 NAUTICAL MILES SOUTH OF THE VANDENBERG TO
55 NM SOUTH OF WESTERN DRY ROCKS...MOVING EAST NORTHEAST AT 20
KNOTS.
PREPARE FOR WIND GUSTS IN EXCESS OF 35 KNOTS...STEEP AND
FAST-BUILDING SEAS...FREQUENT LIGHTNING STRIKES...AND BLINDING
DOWNPOURS. STAY LOW OR GO BELOW...AND MAKE SURE ALL ON BOARD ARE
WEARING LIFE JACKETS.
INTENSE AND CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
CAUGHT ON THE OPEN WATER...STAY LOW OR GO BELOW.
LAT...LON 2352 8203 2361 8216 2432 8116 2391 8086
2354 8168 2352 8184
TIME...MOT...LOC 0413Z 241DEG 18KT 2386 8149
$$
JACOBSON1 follow-up statement
233
FZUS72 KKEY 060442
MWSKEY
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1242 AM EDT FRI APR 6 2012
GMZ073-074-060515-
/O.CON.KKEY.MA.W.0039.000000T0000Z-120406T0515Z/
1242 AM EDT FRI APR 6 2012
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 115 AM EDT...
FOR THE FOLLOWING AREAS...
STRAITS OF FLORIDA FROM CRAIG KEY TO HALFMOON SHOAL 20 TO 60 NM
OUT...
AT 1240 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SEVERAL CLUSTERS OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35
KNOTS...FROM 37 NAUTICAL MILES SOUTH OF AMERICAN SHOAL LIGHT TO 55
NM SOUTH OF SAND KEY LIGHT...MOVING EAST NORTHEAST AT 20 KNOTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR WIND GUSTS IN EXCESS OF 35 KNOTS...STEEP AND
FAST-BUILDING SEAS...FREQUENT LIGHTNING STRIKES...AND BLINDING
DOWNPOURS. STAY LOW OR GO BELOW...AND MAKE SURE ALL ON BOARD ARE
WEARING LIFE JACKETS.
INTENSE AND CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
CAUGHT ON THE OPEN WATER...STAY LOW OR GO BELOW.
&&
LAT...LON 2352 8203 2361 8216 2432 8116 2391 8086
2354 8168 2352 8184
TIME...MOT...LOC 0442Z 241DEG 18KT 2392 8135
$$
JACOBSONWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 5, 10:14 PM EDT, 2 hours earlier.
Area forecast discussion, Apr 5, 10:14 PM EDT, 2 hours before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 1014 PM EDT THU APR 5 2012 .DISCUSSION... STRONG TO SEVERE THUNDERSTORMS POSSIBLE TONIGHT. PRIOR TO SUNSET...MOSTLY CLEAR SKIES DOMINATED THE REGION. CURRENT SATELLITE ACTIVITY SHOWS NO REASON TO BELIEVE ANYTHING HAS CHANGED IN THE LOCAL AREA. THIS IS LIKELY TO CHANGE VERY RAPIDLY HOWEVER AFTER MIDNIGHT AS SHOWERS AND THUNDERSTORMS OVER THE EASTERN GULF OF MEXICO GULF HAVE SHOWN PERSEVERANCE...WITH ASSOCIATED LIGHTNING FREQUENCY CONTINUING FOR THE PAST 3 HOURS. EVENING SOUNDING CAME THROUGH WITH WITH A SEASONALLY MOIST 1.31 PWAT VALUE AND A SIGNIFICANTLY UNSTABLE MU-CAPE VALUE OF 2000+ J/KG. THOUGH MODELS ARE NOT SHOWING CONFIDENCE THAT THESE SHOWERS AND THUNDERSTORMS WILL HAVE THE STAYING POWER TO AFFECT THE LOCAL REGION... MODEL PERFORMANCE OVER THE PAST FEW DAYS HAS BEEN LESS THAN DESIRABLE. MIDLEVEL LAPSE RATES ARE APPROACHING DRY ADIABATIC THROUGH 500 MB...WITH A KKEY LI VALUE OF -6.1. THOUGH LOW LEVEL SHEAR IS ONLY MARGINAL FOR SEVERE WEATHER DEVELOPMENT... THE 0-6 KM SHEAR OF NEAR 40 KNOTS WILL CERTAINLY PROVIDE AMPLE OPPORTUNITY FOR GUSTY WINDS...MAINLY IN COLD POOL OUTFLOW BOUNDARIES AND BOWING SEGMENTS NEAR THE SURFACE. BOTTOM LINE... HAVE UPDATED POPS...WITH THUNDER...TO THE LOW END OF THE LIKELY CATEGORY... AND HAVE INCLUDED THE POSSIBILITY OF GUSTY WINDS IN THE EVENING ZFP AND CWF UPDATES. VERY FEW CHANGES MADE OTHERWISE. && .MARINE...PREVAILING WINDS THROUGH THE OVERNIGHT HOURS SHOULD BE WEST TO NORTHWEST AT 10 TO 15 KNOTS... BUT IT IS A SAFE BET THAT SIGNIFICANTLY HIGHER GUSTS WILL AFFECT THE COASTAL WATERS TONIGHT. IF THE AFOREMENTIONED SHOWERS AND THUNDERSTORMS HOLD TOGETHER...LOCAL DYNAMICAL AND THERMODYNAMICAL PARAMETERS WILL MAKE THE DEVELOPMENT OF 35+ KNOT WIND GUSTS IN THEIR VICINITY A STRONG LIKELY-HOOD. && .AVIATION... A THUNDERSTORM COMPLEX IN THE EASTERN GULF OF MEXICO WILL APPROACH THE FLORIDA KEYS AFTER MIDNIGHT. AT THIS TIME...IT LOOKS AS IF THUNDERSTORMS...PRODUCING GUSTY WINDS NEAR 30 KNOTS AND IFR CONDITIONS OR LOWER...WILL IMPACT EYW AND MTH FROM 06Z UNTIL 11Z. VFR CONDITIONS WILL PREVAIL AT EYW AND MTH FRIDAY. SUSTAINED SOUTHWEST TO WEST WINDS OF 10 TO 15 KNOTS FROM JUST OFF THE SURFACE TO ABOUT 3000 FEET WILL INCREASE TO 15 TO 20 KNOTS FRIDAY AFTERNOON...BEFORE SHIFTING TO NORTHWEST LATE IN THE DAY. && .CLIMATE... ON THIS DATE IN KEYS WEATHER HISTORY...IN 1891...THE HIGH TEMPERATURE IN KEY WEST WAS ONLY 65 DEGREES. THIS SET THE DAILY RECORD FOR COOLEST MAXIMUM TEMPERATURE MEASURED IN KEY WEST ON APRIL 5TH...A RECORD WHICH STILL STANDS 121 YEARS LATER. ALSO...THIS HIGH TEMPERATURE OF 65 DEGREES IS TIED AS THE COOLEST MAXIMUM TEMPERATURE EVER RECORDED IN KEY WEST DURING THE MONTH OF APRIL. TEMPERATURE RECORDS AT KEY WEST DATE BACK TO 1872. && .PREV DISCUSSION... /ISSUED 930 PM EDT TUE APR 3 2012/ DISCUSSION...IN THE MID AND UPPER LEVELS...LATEST SATELLITE IMAGERY OVERLAID WITH MODEL STREAMLINE ANALYSIS AS OF 900 PM EDT...DETAIL A WELL ALIGNED COLD CORE MIDDLE AND UPPER LOW PRESSURE SYSTEM ANCHORED OVER NORTHERN NEW MEXICO. THE SOUTHERN BRANCH OF THE JET MOVES BENEATH THIS SYSTEM THE EAST NORTHEASTWARD ACROSS THE GULF OF MEXICO TOWARDS THE FLORIDA PENINSULA...WITH BUT THE FLOW IS ANTICYCLONIC OVER SOUTH FLORIDA AND THE KEYS. AT THE SURFACE...A WEAK 1016 MB CENTER OF A WESTERN ATLANTIC RIDGE IS LOCATED NEAR 30 NORTH 75 WEST. LATEST MIMI TOTAL PRECIPITABLE WATER DETECTS VERY DRY AIR ACROSS THE KEYS AND JUST UPSTREAM ACROSS THE NORTHERN BAHAMAS AND THE WESTERN ATLANTIC OCEAN...WITH SENSORS MEASURING PWAT (PRECIPITABLE WATER) GENERALLY AROUND 1 INCH OR LESS. THE 00Z EVENING SOUNDING ILLUSTRATED A LIGHT EASTERLY FLOW FROM THE SURFACE UP TO 5000 FEET AGL. DEEPER MOISTURE LURKS JUST SOUTH OF THE KEYS OVER MUCH OF CUBA AND THE YUCATAN CHANNEL...WITH PWAT GREATER THAN 1.5 INCHES OR MORE. CURRENTLY...SKIES ARE MOSTLY CLEAR ACROSS THE KEYS ISLAND CHAIN. IR IMAGERY DETECTS A FEW LOW CUMULUS OVER THE ISLANDS...BUT AMPLE LEFTOVER MID AND HIGH CLOUDS OR BLOWOFF CLOUDS WHICH ARE THE RESULT OF EARLIER CONVECTION ACROSS THE CORDILLERA OF WESTERN CUBA. TEMPERATURES OVER THE ISLANDS ARE GENERALLY IN THE MIDDLE TO UPPER 70S WITH DEWPOINTS IN THE MIDDLE TO UPPER 60S. FORECASTS...OVERNIGHT... MARINE... AVIATION...VFR CONDITIONS WILL PREVAIL OVERNIGHT AT BOTH THE KEY WEST AND MARATHON TERMINALS. CLEAR SKIES CAN BE EXPECTED OVERNIGHT...WITH A FEW CUMULUS AROUND FL020 AFTER SUNRISE TUESDAY. WINDS WILL REMAIN LIGHT WITH A MAINLY EASTERLY COMPONENT. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && PUBLIC/MARINE.........MSB AVIATION/NOWCASTS.....BS DATA COLLECTION.......PARKE VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Apr 5, 9:47 PM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 947 PM EDT THU APR 5 2012 FLZ076>078-GMZ031>034-042>044-052>055-072>075-070200- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS- BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5 FATHOMS- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND BEYOND 5 FATHOMS- GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL- HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF- HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT TO THE REEF- HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO THE REEF- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT 20 NM- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL OUT 20 NM- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS OUT 20 NM- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS 20 TO 60 NM OUT- 947 PM EDT THU APR 5 2012 STRONG TO POSSIBLY SEVERE THUNDERSTORMS POSSIBLE TONIGHT. THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR PORTIONS OF THE FLORIDA KEYS AS WELL AS OVER THE NEARSHORE AND OFFSHORE WATERS SURROUNDING THE FLORIDA KEYS THROUGH 800 AM FRIDAY MORNING. THE PRIMARY THUNDERSTORM HAZARDS WILL BE GUSTY WINDS TO 45 MILES PER HOUR OR MORE...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR THE FLORIDA KEYS...AS WELL AS OVER THE NEARSHORE AND OFFSHORE WATERS SURROUNDING THE ISLAND CHAIN FRIDAY AND FRIDAY NIGHT. THE PRIMARY THUNDERSTORM HAZARD WILL BE CLOUD TO SURFACE LIGHTNING STRIKES. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ALL KEYS COASTAL WATERS SUNDAY AND SUNDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR THE COASTAL WATERS OF THE FLORIDA STRAITS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 11:20 PM EDT | Special Marine Warning | KEY | 55 min | |
| Apr 6, 12:20 AM EDT | Special Marine Warning | KEY | 28 min | |
| Apr 6, 12:54 AM EDT | Special Marine Warning | KEY | 51 min | |
| Apr 6, 1:14 AM EDT | Special Marine Warning | KEY | 61 min | |
| Apr 6, 2:46 AM EDT | Special Marine Warning | KEY | 21 min | |
| Apr 6, 3:14 AM EDT | Special Marine Warning | KEY | 16 min | |
| Apr 6, 3:42 PM EDT | Small Craft Advisory | KEY | 7 hr | |
| Apr 6, 4:25 PM EDT | Special Marine Warning | KEY | 65 min | |
| Apr 6, 5:28 PM EDT | Special Marine Warning | KEY | 47 min |
Nearby
Special Marine Warnings in Florida, 2012Every special marine warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.